September 14, 2015 — The risk of persistent sexual dysfunction and other side effects from Propecia, a popular hair-loss drug, has been highlighted in a new report by Men’s Journal.
Merck & Co. is currently facing about 1,250 lawsuits accusing the drug-maker of downplaying the risk of sexual dysfunction and debilitating cognitive effects that persist after Propecia is discontinued.
The constellation of symptoms — sexual dysfunction, inability to orgasm, brain fog, insomnia, suicidal thoughts, and more — have been termed “Post-Finasteride Syndrome.” Earlier this year, it was added to the list of rare side effects by the National Institute of Health (NIH).
Merck insists that Propecia is safe and they intended to vigorously defend it when the first lawsuits go to trial in 2016.
The label on Propecia reassures patients that only 1-2% experience temporary sexual side effects. However, in recent years, the label has been updated to include persistent erectile dysfunction and other side effects that do not go away when Propecia is stopped.
Some experts believe Merck underestimates the risk. Side effects are likely under-reported because many men are too embarrassed to tell their doctor about sexual problems, or they do not link cognitive effects to a hair-loss drug.
Dr. Steven Belknap analysed 34 clinical trials involving Propecia and published his results in JAMA Dermatology. He found that none of the studies adequately addressed the risk of side effects, and warned Men’s Journal about the risk:
“As Belknap puts it, the drug works by mimicking the sex-steroid profile of pseudohermaphrodites. Some former male users equate this to “chemical castration.” To this day, health officials warn women not to even touch finasteride pills, because doing so could cause genital malformations in an unborn boy.”